Doctors have been using topical steroids to treat a variety of skin conditions, in particular, eczema, since the 1950’s. Unfortunately, these drugs can not only cause considerable damage (atrophy) to the underlying skin, but also be highly addictive. The withdrawal symptoms that frequently occur when many patients try to stop them, can be severe, even life-threatening.
Not only some dermatologists, but many other doctors worldwide apparently deny the existence of topical steroid withdrawal (TSW). To my mind, there is absolutely no doubt that TSW does exist, in immense numbers globally. Unable to bear the severity of withdrawal symptoms, some sufferers have taken their own lives.
Many topical steroid addiction cases begin in infancy. Figure 1 shows a topical steroid-damaged elbow of an infant’s skin after only 2 months’ use. Figure 2 shows the same elbow following a three-week treatment with wheatgrass extract only. This child was fortunate; had the TS not been stopped and replaced with wheatgrass, he may well have become TS-addicted, perhaps for life.
The majority of juveniles outgrow eczema by the time they turn 20, but if they are still using TS by then, they may become addicted to them for life. Ironically, patients are being “treated” to overcome side effects caused by drugs meant to improve their skin. I find this approach absurd. Instead, attempts should be made to wean them off these drugs as soon as possible. Often stronger steroids are introduced at this stage to help prevent withdrawal effects, but this only aggravates the situation.
Topical steroids (TS) do a lot more damage than “thin the skin”. In fact, many children – even elderly adults – suffer from the side effects of these drugs, such as addiction and the pain and suffering of TS withdrawal when attempts are made to cease them.[/vc_column_text][/vc_column][vc_column width=”1/2″][vc_column_text]Infancy is the best time to avoid or eliminate TS, because prolonged use can lead to addiction, permanent skin damage, and suffering for parents and child.
What doctors used to think (many still do) about TS
Since topical steroids were first introduced in the 1950’s, many doctors, (including myself in my pre-wheatgrass days) denied that these drugs damaged or thinned the skin. In fact the withdrawal symptoms – the so-called “red skin syndrome” – were initially attributed to eczema when in fact they were due to withdrawal side effects from topical steroids such as:
- Thinning, cracking, weeping and other damage to the skin’s protective function
- Severe flares when the drugs were withdrawn or the dose reduced.
Red Skin Syndrome
Fig.3. This young woman suffered topical steroid damage from early childhood to her early 20’s.
Then, regular wheatgrass extract application returned her skin to normal in ONE YEAR.
Had she gone “cold turkey” it could have taken many more years to overcome her addiction. Figure 3 is a classic example of “Red skin syndrome” – just one of the negative effects of TS. It took a year of wheatgrass extract use to achieve recovery, but her determination to stop using the drugs and courageous perseverance, paid off.
Adverse effects like red skin can occur soon after stopping or even reducing the topical steroid dose. The so-called “rebound” effect. Severe cases may even need hospital admission for treatment of pain, septicemia (blood poisoning), depression and other symptoms.
The majority of children outgrow eczema by the time they reach teenage. However, if they have been “treated” with TS, they can become so addicted that withdrawal flares develop soon after the steroids are stopped or reduced. It may be tempting then to use a stronger steroid, but this only aggravates and extends the period of suffering.
Also, as the world’s population ages we are seeing increasing numbers of elderly patients seeking treatment for so-called “eczema” when in fact they are suffering from topical steroid addiction. Wheatgrass can help them recover also.
So, avoid using topical steroids for any skin condition. Seek alternative treatments, particularly for infants and young children.
How do topical steroids do so much damage?
The skin is a highly complex organ that has many functions, for instance:
- Protection of the body from injury, bacteria etc.
- Feeling e.g. pain, touch, temperature, pressure.
- Body temperature regulation.
- Protection from infection by immune cells which, being very close to the skin surface, can be first to disappear. (Blue arrow)
Fig. 4. In this cross section of the skin, note how close the immune cells are to the skin surface.
(Blue arrow) As the skin is eroded by topical steroids, these very important protective cells are destroyed leaving the patient open to infection (blood poisoning) and inflammation.
The body’s immune system is also affected. Topical steroids also thin the skin laying bare highly sensitive nerve endings e.g. pain receptors (nociceptors) which can result in severe pain. Damage also occurs to blood vessels, sweat glands, hair follicles, sebaceous glands etc., that are essential for the skin is to provide its protective function.
So, the aim should be to restore and maintain all skin and body functions. This will take time, patience and pain tolerance, but the target can be reached with regular application of wheatgrass. However, it will not happen overnight because the skin has been severely damaged. Because the negative effects of TS last a long time, it can take six to eighteen months for wheatgrass to restore the skin to normal.
Overcoming topical steroid addiction with wheatgrass
The most negative effect with orthodox medical treatment for TSW, i.e. using “stronger” drugs, is that they do nothing to assist the skin’s recovery. In fact, they thin the skin even more. The only way to overcome this problem is to use “natural” medicine such as wheatgrass, which gradually restores the skin’s structure and functionality.
It may take 6 months or more depending on the extent of damage and the patient’s immune status which can also be seriously damaged by TS. Wheatgrass works well in most cases and is considerably more humane than going “cold turkey”. Anyone who recommends the latter musty lack sympathy for these unfortunate sufferers. Wheatgrass is a better and far more humane way to manage the problem.Fig. 5. Wheatgrass sometimes achieves rapid improvement.
This TSW sufferer had grossly swollen legs for several years and had applied wheatgrass extract for several months to no avail.
Her daughter persuaded her to stop applying various creams, moisturisers etc. and only use wheatgrass. Swelling dramatically reduced overnight. (R)
Avoid moisturisers and other skin applications
Figure 5 shows why TSW patients should avoid ANY kind of skin application other than wheatgrass. The skin may be dry, but that’s because TS have thinned the skin so much so that many of the tiny glands that keep the skin moist have been destroyed.
How to use wheatgrass extract for TSW
Although wheatgrass juice would most likely assist healing of TSW, I prefer to use my extract (Dr Wheatgrass brand) which is considerably more effective. I suggest the following usage:
1. Topical (for all ages): Apply the Skin Recovery Spray and apply just a little over the WORST AFFECTED AREAS only, no more than three times a week. Say, Monday, Wednesday and Friday – or less – and persevere.
2. Systemic or whole body – to strengthen the immune system: Dr Wheatgrass Supershots – just half a teaspoonful (2.5ml) twice weekly. Monday and Friday. Again, don’t overtreat.
Some other treatment measures
- “COLD TURKEY” (i.e. Stop topical/oral steroids, sweat it out, and suffer immeasurably)
This is by far the most inhumane way of weaning a TSW sufferer off topical steroids and should not be attempted without readily available medical supervision.
- GRADUAL REDUCTION OF TOPICAL STEROIDS This is another approach, but it requires regular monitoring and dosage review by a medical professional. I have used this method successfully many times in combination with wheatgrass. It can be very effective if the patient is able to persevere, but it would be difficult to manage online.
IMPORTANT READING: This medical journal article published in 2014 warned about adverse effects of topical steroids, particularly in children.
Wheatgrass and other cereal grasses have been the subject of considerable clinical and laboratory research since the 1930’s in the US and elsewhere. It has been proven highly successful for the treatment of burns, injuries, skin pathology, and many other conditions.
Wheatgrass repairs elephant skin caused by topical steroids
Fig. 6. Thirty years of regular topical steroid application has caused substantial damage to the skin’s structure – causing “elephant skin”. Considered as “incurable”, wheatgrass has significantly restored the deformity in 2 months.
>>View more cases of wheatgrass healing eczema and topical steroid skin damage
Finally, a few more tips:
Young children: Avoid soap and baths. They remove much needed natural oil from the skin. Instead, use a warm, damp flannel for bathing.
Adults: Each day without TS is another victory. Mark your calendar for 12 months and tick off the days. You may not be fully recovered by then, but you will be well on the way.
Dr. Chris Reynolds.
Read more about TSW and other skin conditions where wheatgrass can make a difference:
- Infantile eczema? Avoid topical steroids. Use wheatgrass.
- Case study – Steroid dependent eczema
- Case study – Severe steroid dependent eczema – major flare. (Graphic content)
- Case study – Steroid dependent nail recovery
- Case study – Chronic eczema recovers with wheatgrass
- Easing the pain of topical steroid withdrawal
- Wheatgrass significantly improves quality of life in severe steroid-dependent eczema
- Proof wheatgrass spray works better if all other skin applications ceased
- Healing diabetic foot ulcers
- Rapid skin graft healing
- Second degree burn healing